Prazosin for nightmares?

  • 3 Replies
  • 1111 Views
*

tesscaline

  • Member
  • 60
    • View Profile
Prazosin for nightmares?
« on: January 28, 2016, 09:32:33 PM »
My PCP has prescribed me Prazosin to treat the nightmare/sleep part of my CPTSD.  Has anyone else ever taken it for that?  Any experiences with it?

She warned me that it can cause low blood pressure (from what I've read, it's primary use is as a blood pressure medication), but that it's shown really good results in trials at helping with nightmares and overall PTSD symptoms of anxiety and hyperarousal/hypervigilance, without all the addictive properties of a benzo. 

I pick up my prescription today, and I'll post back with updates about it in case the information is useful to people.  In the mean time, I'm curious if it's helped anyone else, or if there are any strange side effects that aren't listed in the standard pamphlet that I might wanna be aware of -- for example, Topamax gave me partial tongue paralysis and my doc was stumped and had to go searching through the actual clinical trial data to find out that it was a side effect that had indeed been reported before but was just so rare that it was left out of the patient/prescriber information. 

*

mourningdove

  • Member
  • 644
    • View Profile
Re: Prazosin for nightmares?
« Reply #1 on: January 28, 2016, 11:55:06 PM »
I took it for about a year, I think. I eventually decided to come off it, because I couldn't tell if I was getting any benefit, despite the dosage being raised again and again. Meanwhile, I had begun to wake up every night needing to urinate because of the Prazosin and I would come close to passing out every time I tried to get to the bathroom, because of the way Prazosin affected my blood pressure. It was very scary.

I hope you have better luck with it, tesscalene.

« Last Edit: January 28, 2016, 11:58:47 PM by mourningdove »

*

tesscaline

  • Member
  • 60
    • View Profile
Re: Prazosin for nightmares?
« Reply #2 on: February 12, 2016, 01:31:10 AM »
So, a bit of an update...

They're taking me off the Prazosin, as I've had an adverse reaction to it. 

Apparently, because it lowers your blood pressure, something that can happen is that your heart drops into overdrive trying to bring it back up.  That happened to me, today, just after an increase in the dose.  Dizziness, lightheadedness, racing/pounding heart beat, chest pain, higher than normal blood pressure.  Had to go in for an EKG and everything.  It was unfun, to say the least.  But, all's well.  They say the blood pressure should normalize in a day or two, and the soreness in my chest should go away within the same time period. 

So... I guess I don't get to find out if it helps with the nightmares.  lol. 

*

Dutch Uncle

  • Member
  • 2108
  • Slowly freeing myself of a burden.
    • View Profile
Re: Prazosin for nightmares?
« Reply #3 on: February 12, 2016, 09:40:09 AM »
I hope you'll feel better soon. Must have been a scary experience.

Wishing you well,
 :hug: